Article Text

PDF

Reversible lactic acidosis associated with repeated intravenous infusions of sorbitol and ethanol.
  1. G. F. Batstone,
  2. K. G. Alberti,
  3. A. K. Dewar

    Abstract

    Infusions of fructose or sorbitol are used commonly in parenteral nutrition and may cause lactic acidosis. A case is reported in whom blood lactate concentration was monitored frequently over a 5-day period during intravenous feeding with a sorbitol-ethanol-amino acid mixture. During the first five infusions blood lactate rose only moderately, but with the final infusion lactate rose to 11-1 mmol/l and the patient had a severe metabolic acidosis. In retrospect the patient had shown deterioration in renal and hepatic function tests during the preceding 24 hr. On terminating the infusions the blood lactate concentration fell rapidly. It is suggested that great care should be exercised when using such infusions in ill patients and acid base status and renal and hepatic function should be monitored frequently.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.